Warfarin and Running

Blood Anticoagulants (aka blood thinners)

7 messages
19/06/2003 at 13:19
The other Sunday after a run, I was admitted to hospital with a suspected blood clot in my arm. They pumped me fill on Heparin and it seemed to clear.

I just been put on six months of Warfarin (rat poison) to try and prevent any further blood clots.

Last Sunday I went for a run, and could only do 10km. I know it was hot and I just got out of hospital but every since I'm struggling to do my fall time job never mind any running.

Just wanted to know if anybody else has had any experience with Warfarin and how it affected the running.
19/06/2003 at 13:26
Joint replacment patients get Warfarin after their op. Didnt really see that many running around mind u
19/06/2003 at 14:18
You should be fine running, just carry your card with you in case of an accident, you may feel a bit more tired. My hubbie is a triathlete and was put on warfarin for 6 months last year as he was struck down by atrial fibrillation.
19/06/2003 at 14:44
I had a bit of a thing with a duff parachute a couple of years ago which ended up with me being on the rat poison for six months.

Basically, you should have no problems running, but be sure and carry a butt pack with a couple of bandages or a big bag of cotton wool, your mobile phone and your card in case of accidents.

Don't go near anything sharp like broken glass, barbed-wire fences, mutts' teeth or my ex-fiancee's tongue and you should be OK.
19/06/2003 at 16:27
Thanks all. I'm doing the Datchet 10K this Saturday. So any runners seeing me in a pool of blood pull me over to the nearest marshel. It would be much appreciated.
19/06/2003 at 17:22
I work in a hospital anti-coagulant clinic and we often get asked about being on warfarin and sporting activities. Basically you should avoid any sport that involves a high risk of trauma such as rugby. I would say that running is of low risk and the advice you have been given by other e-mails is sound. I would add that if your INR (blood test result) is significantly out of range it would be prudent to avoid running until settled again - don't be afraid to ask for advice at your clinic. As an aside runners often use anti-inflammatories (eg aspirin,brufen,nurofen,voltarol) for aches/pains and these should be avoided if at all possible - always check with a doctor before taking new medication while on warfarin even stuff from health food shops. Most hospital pharmacies have an advice line for this purpose as well. I'm not aware of warfarin per se affecting performance - probably the hot weather !
20/06/2003 at 10:51
Thanks Whistle, I appreciate the confimration on the performance question.

We'd love you to add a comment! Please login or take half a minute to register as a free member
7 messages
Previously bookmarked threads are now visible in "Followed Threads". You can also manage notifications on these threads from the "Forum Settings" section of your profile settings page to prevent being sent an email when a reply is made.
Forum Jump  

RW Forums